The Dangers of Mixing Heroin and Meth
Mixing heroin and meth is a popular, yet dangerous, drug combination that is often referred to as a “speedball” or “goofball.” Combining these two substances can lead to a substantial risk of overdose, addiction, and additional health problems. Unfortunately, many people who become addicted to one drug will experiment with another drug. When it comes to meth and heroin, users may find that mixing these substances helps counteract the negative side effects of each. However, that doesn’t mean this type of polydrug use is safe. In fact, there are many serious dangers associated with combining heroin and meth.
Heroin is a potent and highly addictive opioid drug that is derived from the opium poppy plant. Its effects are similar to those produced by prescription painkillers like morphine, hydrocodone, and fentanyl. Heroin usually comes in the form of a powder that can be white, beige, or light brown, however, it can also be sold as a dark brown sticky substance called “black tar.” People may smoke, snort, or inject heroin.
Heroin is a central nervous system depressant that slows down vital body functions and produces feelings of relaxation. Other side effects produced by heroin abuse include:
- Constricted or pinpoint pupils
- Slurred speech
- Nodding off or dozing off
- Dry mouth
- Slowed breathing
Heroin is an extremely potent opioid drug that comes with a high risk of overdose. When too much is consumed at once, it can suppress a person’s breathing and stop his or her heart. Without treatment, heroin overdose can be fatal.
Methamphetamine, more commonly known as meth or crystal meth, is one of the strongest illicit stimulant drugs. It can make people stay awake for days at a time and struggle with paranoia or anxious thoughts. Meth is sold in the form of clear or white crystals, hence the name, “crystal meth.” People may smoke, snort, or inject meth.
Meth is a central nervous system stimulant that produces a long-lasting energy boost and feelings of confidence. Other common side effects of meth include:
- Increased energy
- Increased heart rate
- Increased respiration
- Inability to sleep
Meth is particularly dangerous because it is manufactured in clandestine labs and often contains a variety of toxic chemicals. Some of these chemicals, including drain cleaner, anhydrous ammonia, acetone, iodine, and more, are corrosive to the body and highly toxic. Over time, they can destroy internal body systems and lead to organ failure or death.
What is Speedballing?
The act of mixing heroin and meth is often referred to as “speedballing.” A speedball can also refer to any mixture of drugs involving a depressant and a stimulant. Another example of speedballing is heroin and cocaine.
People may combine heroin and meth in powder form and snort the drug or they may dissolve the drugs into a liquid solution that is injected into the bloodstream. Individuals commonly mix depressants and stimulants to experience a more intense and longer-lasting high. Many also claim that mixing substances such as these help to eliminate some of the undesirable side effects of each drug.
For example, heroin is known for making people nod off at inappropriate times. But, if a person doesn’t use heroin, he or she may go into withdrawal. However, by mixing heroin and meth, the energetic effects of meth will give the person an energy boost, helping him or her stay awake while still feeling the effects of heroin.
On the other hand, some meth users don’t look forward to how intense meth can be when injected and they want something to take the edge off. These people may mix heroin with their meth to help calm down the high while still feeling the desirable effects.
Speedballing is extremely dangerous because mixing stimulants and depressants force the body to work overtime to process more toxic substances. It can also increase the risk of overdose and severe side effects.
Risks and Dangers of Mixing Heroin and Meth
Speedballing, whether via insufflation (snorting) or injection, is extremely dangerous. Taking heroin and meth together or using them separately with short windows in between use can increase the risk of overdose and addiction.
Studies looking at the patterns associated with people who frequently mix heroin and meth also found that these individuals are more likely to inject drugs into their body more than once a day and more often than people who abused only one drug. This can increase the risk of infection, abscesses, HIV/AIDS, and hepatitis B or C.
Mixing uppers and downers like meth and heroin places immense stress on the respiratory, central nervous, and cardiovascular systems. This is because the body is experiencing a “push-pull” phenomenon. While the body is trying to process a stimulant, it is also trying to process a depressant. This can send conflicting messages throughout the body which could cause a person to think one drug has worn off, causing them to use more of one or both drugs. This further increases the risk of toxicity and overdose.
Find Help for Addiction Today
Meth and heroin are both extremely addictive and powerful substances. Combining the two drugs can quickly increase a person’s risk of developing tolerance, dependence, and/or addiction. When individuals attempt to quit using one or both drugs, they may experience withdrawal symptoms and drug cravings that make getting sober extremely difficult. Fortunately, help is available.
To learn more about meth, heroin, or polydrug use, or to find a rehab center near you, pick up the phone contact one of our addiction specialists today.
Medically Reviewed: April 14, 2021
Medical Reviewer | CWC Recovery Staff
All of the information on this page has been reviewed and verified by a certified addiction professional.